Virginia, 2021

Hail and Damaging Winds in Virginia, August 10, 2021

August 10, 2021 · NWS LWX · 20 events in 10 counties and zones

A lee pressure trough ignited thunderstorms in a strongly unstable environment. The strongest thunderstorms produced severe downbursts and sporadic hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A lee pressure trough ignited thunderstorms in a strongly unstable environment. The strongest thunderstorms produced severe downbursts and sporadic hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 10, 9:05 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 9:05 AM EST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1005 AM EDT Tue Aug 10 2021

.SYNOPSIS...
A high pressure will remain in place over the southeast US
through Thursday with continued chances for showers and
thunderstorms each day. A cold front will move through our
region and stall nearby this weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A subtropical ridge will remain over the Atlantic and
southeastern CONUS while an upper-level trough digs over central
Canada into the northern Plains. Surface high pressure will
remain over the Atlantic during this time.

A southerly flow around the high over the Atlantic along with
high 500mb heights associated with the subtropical ridge nearby
to the south will cause hot and humid conditions today. Do think
that debris clouds from shortwave energy in the zonal flow aloft
along with convection this afternoon will keep most areas below
heat advisory criteria. Highs will most likely be in the lower
to middle 90s with heat indices in the upper 90s to lower 100s
(with the highest heat indices around and east of Interstate
95).

Shortwave energy in the zonal flow aloft will be passing through
the area. The water vapor imagery along with radar shows
shortwave energy over West Virginia this morning. This activity
should pass through the area today. Latest mesoanalysis shows a
min in MLCAPE over our area this morning, so initially this
activity may have a tough time making it east of the mountains.
However, there will be enough sunshine for hot conditions this
afternoon and when combined with dewpoints in the 70s for many
locations this will cause moderate to high amounts of
instability. Therefore, convection is most likely to increase in
coverage this afternoon, most likely on the differential
heating between the convection moving in from West Virginia and
also around a surface trough that will set up near the I-81
corridor. Shear profiles remain weak, but with steep low-level
lapse rates and higher amounts of instability there is the
chance for a few severe storms to develop. The main threat will
be damaging wind gusts. Also, with a slower storm motion,
isolated instances of flash flooding are possible. The most
widespread convection is most likely between I-81 and I-95 this
afternoon into early this evening. Farther west, there will be
some downsloping off the mountains and farther southeast, the
convection may not make it there until after peak heating.

Convection will wane for all locations after peak heating and
it will turn out warm and humid overnight with patchy fog. Min
temps will range from the 60s in the mountains to the 70s for
most other locations.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Mainly dry conditions are expected into Wednesday morning with
only a slight chance for showers along the Allegheny front. The
southwesterly winds at 850 will become more westerly on
Wednesday. A southerly flow at the surface should continue to
advect in warm and moist air into our region. Another weak upper
shortwave trough is forecast to drop through our region
Wednesday afternoon. As the upper trough moves through our
region, the CAMS have another line of showers and thunderstorms
forming along our higher elevations and moving eastward.
Wednesday will be a similar setup today but with a more westerly
flow aloft which will likely limit the coverage of storms. I
believe a few strong to severe thunderstorms will be possible
Wednesday afternoon especially considering afternoon temps will
be hovering in the low to mid 90s. Dewpoints rising up into the
low to mid 70s will combine with mid 90s temps along the and
east of the Blue Ridge Mtns to produce heat indices near or
above the 105 heat advisory criteria on Wednesday. The threat
for showers and thunderstorms will taper off after daybreak with
a few showers possible along the Allegheny front once again.

Thursday will likely be the hottest day of the week with
guidance suggesting afternoon temps could reach up into the mid
to upper 90s. The threat for showers and thunderstorms will be
much lower as there will be no forcing mechanism to drive
storms. I believe some pulse thunderstorms could form along the
higher elevations or along the bay breeze during the afternoon.
PW's will hover near two inches meaning that a locally heavy
downpour will be possible especially in any slow moving
thunderstorms that form along the bay breeze. Afternoon temps in
the mid to upper 90s will combine with dew point temps in the
low 70s to mid 70s to produce heat indices near 105 once again.
Heat Advisories may be needed on Thursday for areas east of the
Blue Ridge Mtns. The threat for showers and storms will taper
off after daybreak Thursday evening.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Ridge will hold but weaken Friday as a cold front approaches
from the northwest. Temperatures remain hot with near advisory
conditions. However, as front approaches, risk of thunderstorms
will increase. That said, best chance of storms now looks like
it will be on Saturday, as the ridge breaks down and the
boundary reaches us. This day potentially looks quite active
from a severe and flood standpoint, but still several days out
and details need refinement. By Sunday and Monday, most guidance
stalls the front just to our south, with a decreasing risk of
showers or storms further north and greater closer to the
boundary. The front will result in noticeable cooling, with
highs dropping about 5 degrees Saturday and another 5 for
Sunday/Monday as cooler Canadian air advects south.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Mainly VFR conditions along with light winds our of the south
expected through Thursday at all terminals. There will be daily
chances for showers and thunderstorms during the afternoon and
evening hours. Also, patchy fog cannot be ruled out briefly
during the early morning hours.

For this afternoon and evening, convection upstream is likely to
pass through the terminals from west to east. Any thunderstorm
that does occur will briefly produce gusty winds and subVFR
conditions. The best chance for storms will be between 16-20z
around KMRB, 18-22z across KIAD and KCHO, and 20-00z across the
rest of the terminals. Having that been said, a popup shower or
t-storm can certainly affect the TAF sites outside of these time
ranges given the unstable atmosphere in place.

Mainly VFR Thursday night-Saturday, but intervals of sub-VFR
possible with any thunderstorms, along with gusty winds.

&&

.MARINE...
A southerly channeling flow will lead to SCA conditions this
evening. A Small Craft Advisory has been issued for this threat.
Continued southerly channeling on Wednesday and Thursday may
require further Small Craft Advisories.

Sub-SCA winds currently look most likely Thursday into the
weekend, but the risk of gusty winds from thunderstorms will
remain a concern.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will result in positive anomalies for the next
several days. They will probably peak today or tonight, then
start to decline as the flow gradually shifts a little more
westerly. Confidence for minor flooding remains low since the
flow will be relatively light.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Wednesday for ANZ532>534-537-543.

&&

SYNOPSIS...RCM/JMG
NEAR TERM...BJL/JMG
SHORT TERM...JMG
LONG TERM...RCM
AVIATION...BJL/RCM/JMG
MARINE...BJL/RCM/JMG
TIDES/COASTAL FLOODING...BJL/JMG
Hazardous weather outlook, Aug 10, 9:41 AM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Tue Aug 10 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-111000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1041 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds
and isolated flash flooding are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values of 100 to 109 are likely during the afternoon
hours Wednesday through Friday.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-111000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1041 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds
and isolated flash flooding are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values of 100 to 105 are likely during the afternoon
hours Wednesday through Friday, especially near and east of
Interstate 81.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-111000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1041 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 10, 10:27 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     GREENBELT               38.99N  76.88W
08/09/2021                   PRINCE GEORGES     MD   BROADCAST MEDIA

            SEVERAL TREES BLEW DOWN IN THE GREENBELT AREA. A TREE
            BLEW DOWN NEAR THE I-95/I-495 CAPITAL BELTWAY/MD-450
            ANNAPOLIS ROAD INTERCHANGE. A TREE BLEW DOWN ONTO
            NORTHBOUND I-95/I-495 CAPITAL BELTWAY OUTER LOOP AT EXIT
            22A/MD-295 BALTIMORE-WASHINGTON PARKWAY. A TREE BLEW
            DOWN ON NORTHBOUND MD-295 BALTIMORE-WASHINGTON PARKWAY
            NEAR I-95/I-495 CAPITAL BELTWAY. A TREE BLEW DOWN ON
            NORTHBOUND MD-295 BALTIMORE-WASHINGTON PARKWAY AT GOOD
            LUCK ROAD. A TREE BLEW DOWN ON NORTHBOUND MD-295
            BALTIMORE-WASHINGTON

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER LWX2105104

DH
Local storm report, Aug 10, 10:30 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     4 SSW LONDONTOWNE       38.89N  76.60W
08/09/2021                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            SEVERAL TREES BLEW DOWN NORTHWEST OF GALESVILLE,
            INCLUDING NEAR THE INTERSECTION OF MD-2 SOLOMONS ISLAND
            ROAD AND MILL SWAMP ROAD.

&&

EVENT NUMBER LWX2105110

DH
Local storm report, Aug 10, 10:32 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     2 NNE SILVER SPRING     39.02N  77.04W
08/09/2021                   MONTGOMERY         MD   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES BLEW DOWN IN THE BETHESDA
            AND SILVER SPRING AREA. POWER LINES BLEW DOWN IN THE
            1900 BLOCK OF AUGUST DRIVE. A TREE BLEW DOWN ON
            SOUTHBOUND I-270 WASHINGTON NATIONAL PIKE BEFORE MD-355
            ROCKVILLE PIKE. A TREE BLEW DOWN ON SOUTHBOUND I-270
            WASHINGTON NATIONAL PIKE PAST EXIT 1/MD-187 OLD
            GEORGETOWN ROAD. A TREE BLEW DOWN ON WESTBOUND I-495
            CAPITAL BELTWAY OUTER LOOP AT EXIT 36/MD-187 OLD
            GEORGETOWN ROAD.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX2105106

DH
Local storm report, Aug 10, 10:34 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1134 AM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     FLASH FLOOD      1 S BELTSVILLE          39.02N  76.93W
08/09/2021                   PRINCE GEORGES     MD   BROADCAST MEDIA

            THREE OUT OF FOUR LANES PLUS THE LEFT SHOULDER OF
            WESTBOUND I-95/I-495 CAPITAL BELTWAY OUTER LOOP WERE
            CLOSED DUE TO HIGH WATER PAST EXIT 25B/NORTHBOUND US-1
            BALTIMORE AVENUE.

&&

CORRECTED EVENT TIME...EVENT...REMARKS

EVENT NUMBER LWX2105107

DH

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rappahannock

When
August 10, 1:43 PM EST
Where
Rappahannock County, 1.6 mi N of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.673, -78.172

Large tree limbs blew down between Sperryville and Washington.

Thunderstorm Wind, Albemarle

When
August 10, 1:52 PM EST
Where
Albemarle County, 1.4 mi SSE of Rio
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.051, -78.460

Tree damage was reported just outside the northeastern side of the City of Charlottesville, including a tree that blew down onto power lines near the intersection of Pen Park Lane and Lochlyn Hill Lane.

Thunderstorm Wind, Albemarle

When
August 10, 2:05 PM EST
Where
Albemarle County, 0.83 mi ENE of Blemheim
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.903, -78.485

A couple of trees blew down between Charlottesville and Scottsville, including near the intersection of VA-708 Secretarys Road and Blenheim Ridge Road.

Thunderstorm Wind, Orange

When
August 10, 2:10 PM EST
Where
Orange County, 1.94 mi W of Gordonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.146, -78.215

A large tree was reported down in the 19000 block of Lovers Lane.

Thunderstorm Wind, Prince William

When
August 10, 3:20 PM EST
Where
Prince William County, 1.42 mi NNW of Wellington
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.799, -77.559

Four trees blew down along Paigeland Lane just north of I-66/VA-234.

Thunderstorm Wind, Loudoun

When
August 10, 4:00 PM EST
Where
Loudoun County, 2.25 mi SE of Britain
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.227, -77.650

A tree blew down near the intersection of VA-692 Rickard Road and VA-691 Bolington Road.

Thunderstorm Wind, Rappahannock

When
August 10, 4:00 PM EST
Where
Rappahannock County, 1.96 mi NE of Peola Mills
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
38.547, -78.240

About a dozen trees blew down along VA-231 F T Valley Road and Nethers Road.

Thunderstorm Wind, Rappahannock

When
August 10, 4:04 PM EST
Where
Rappahannock County, 2.19 mi NNE of Beu Venue
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.747, -78.059

Several trees blew down along Grimsley Road.

Thunderstorm Wind, Nelson

When
August 10, 4:06 PM EST
Where
Nelson County, 1.78 mi WSW of Buffalo Station
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.610, -78.860

Gladstone Fire Department reported numerous trees down just to the north of James River.

Thunderstorm Wind, Fairfax

When
August 10, 4:20 PM EST
Where
Fairfax County, 1.7 mi ESE of Oakton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.867, -77.273

Several trees, branches and wires blew down in the Merrifield, Dunn Loring, Fairfax and Vienna area. A tree blew down near the intersection of Blake Lane and US-29 Lee Highway. A tree blew down on VA-243 Nutley Street just south of I-66 near Hermosa Drive. A tree blew down on Chichester Lane near US-50 Arlington Boulevard. A tree blew down near the intersection of Overlook Street and Williams Avenue. Fencing blew onto railroad tracks on the Orange Line of the DC Metro near Dunn Loring.

Thunderstorm Wind, Loudoun

When
August 10, 4:27 PM EST
Where
Loudoun County, 2.12 mi WNW of Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.039, -77.838

A tree blew down near the intersection of Newstead Lane and Greengarden Road.

Hail, Fauquier

When
August 10, 4:29 PM EST
Where
Fauquier County, 0.56 mi SW of Upperville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.994, -77.886

Golf ball size hail was reported near Upperville.

Thunderstorm Wind, Fauquier

When
August 10, 4:29 PM EST
Where
Fauquier County, 0.63 mi WSW of Upperville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.996, -77.891

Numerous trees and power lines were blown down in and around Upperville off US-50 John S. Mosby Highway near VA-619 Trappe Road.

Thunderstorm Wind, Fairfax

When
August 10, 4:30 PM EST
Where
Fairfax County, 0.68 mi NW of Chesterbrook Gardens
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.907, -77.209

Numerous trees, branches and wires blew down in the Pimmit Hills, Idylwood, McLean and West Falls Church area. About a dozen trees, branches and wires were blown down near VA-7 Leesburg Pike between I-495 Capital Beltway and I-66 Custis Memorial Parkway. Several trees fell blocking the entrance to the West Falls Church Metro station. Several large trees and branches fell onto wires along VA-695 Idylwood Road and along Westmoreland Street. Several large trees blew down along VA-309 Old Dominion Drive between Arlington and McLean, with other trees and branches falling onto fences, a few cars, and a couple of houses in nearby neighborhoods.

Thunderstorm Wind, Falls Church (C)

When
August 10, 4:30 PM EST
Where
Falls Church (C) County, 0.93 mi NNW of Falls Church
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.892, -77.187

A wind gust of 51 knots (59 MPH) was measured by a personal weather station in the City of Falls Church. Several trees, branches and wires blew down in the City of Falls Church, mainly near and along VA-7 West Broad Street between the Fairfax County line and North/South West Street.

Thunderstorm Wind, Arlington

When
August 10, 4:35 PM EST
Where
Arlington County, 1.07 mi NW of Barcroft
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.911, -77.144

The 911 call center received nearly two dozen calls for scattered tree, branch and power line damage throughout Arlington, most focused near its border with Fairfax County.

Thunderstorm Wind, Fairfax

When
August 10, 4:43 PM EST
Where
Fairfax County, 0.61 mi NW of Laurel Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
38.777, -77.157

A large tree blew down blocking the roadway near the intersection of Wills Street and Fleet Drive. Several other trees, branches and wires were down in the area.

Thunderstorm Wind, Loudoun

When
August 10, 4:43 PM EST
Where
Loudoun County, 2.14 mi NE of Middleburg
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.989, -77.739

Three trees blew down in the 22000 block of VA-626 Foxcroft Road. Numerous other trees and large branches were down in the area.

Thunderstorm Wind, Loudoun

When
August 10, 4:48 PM EST
Where
Loudoun County, 0.56 mi WNW of Oatlands
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.034, -77.629

Trees and numerous branches blew down along Lime Kiln Road, with other trees and wires down in the area.

Thunderstorm Wind, Fairfax

When
August 10, 4:55 PM EST
Where
Fairfax County, 0.31 mi NNW of Laurel Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
38.774, -77.153

Several trees and branches blew down in the Springfield and Franconia area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966489, 966490, 966491, 966492, 966493, 966494, 966495, 966496, 966497, 966498, 966500, 966501, 966502, 966503, 966504, 966506, 966508, 966511, 966512, 966513.